Magnesium pills are a type of nutritional supplement used to increase magnesium levels in people who do not have enough of this substance in their bodies. Foods rich in magnesium include nuts, whole grains, tofu and green leafy vegetables. While most people do not get as much magnesium as they should from their diets, a magnesium deficiency is rare, according to the University of Maryland Medical Center website. However, those with medical conditions such as irritable bowel syndrome and ulcerative colitis, diabetes, pancreatitis and hyperthyroidism can develop a deficiency. An intestinal virus can cause a temporary deficiency. Symptoms of a magnesium deficiency include anxiety, sleep disorders, irritability, restless leg syndrome, nausea, vomiting, abnormal heart rhythms and low blood pressure. Check with your healthcare provider before taking magnesium supplements.
Video of the Day
While taking magnesium pills, you may develop diarrhea, the Office of Dietary Supplements reports. Frequent bowel movement urges may be uncomfortable and may occur in conjunction with nausea, vomiting or abdominal gas, pain or cramping. If you notice blood in your stools, which may cause your stools to appear unusually black or tar-like, seek prompt medical care. Bloody stools may indicate a severe reaction to magnesium pills.
Treatment with this nutritional supplement may cause you to develop abnormally slow reflexes, Drugs.com warns. Loss of normal reflexes may also be accompanied by muscle weakness or difficulty moving about normally. Such side effects are serious and require prompt attention from a medical provider.
Ingesting unusually high doses of magnesium may cause you to develop symptoms of overdose. Overdose complications are more common in people who have poor kidney function due to kidney damage or disease. Magnesium overdose symptoms include severe drowsiness, difficulty breathing, diminished heart rate, stomach upset, weakness, dizziness, loss of consciousness, blurred vision or coma. If you suspect that you or a loved one has overdosed on magnesium pills, seek immediate emergency medical care.